Hail, Scott
- When
- May 8, 3:45 PM EST
- Where
- Scott County, 1.31 mi WSW of Lone Mtn
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 36.260, -84.500
An upper low moving over the Midwest plus a surface low helped bring a warm and unstable airmass to the region. Supportive shear with straight line hodographs favored large hail in the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
An upper low moving over the Midwest plus a surface low helped bring a warm and unstable airmass to the region. Supportive shear with straight line hodographs favored large hail in the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 8, 1:48 PM EST, 1 hour 57 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 248 PM EDT Thu May 8 2025 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Friday) Issued at 217 PM EDT Thu May 8 2025 Key Messages: 1. A fairly rare threat for large hail (golfball sized or perhaps slightly bigger) exists across east TN this evening. Damaging winds will also be possible but large hail is the primary concern. Discussion: An upper low over far western Kentucky will shift east through the afternoon and evening hours, sending a front towards our CWA and sparking off fairly widespread showers and thunderstorms later this afternoon and evening. Subsequently the primary concern for the short term will be the chances for severe storms across the forecast area later on today. The environment will definitely be supportive of organized convection, with effective shear values upwards of 35kt across most of the forecast area this afternoon and evening. Shear is mostly speed shear however as hodographs are relatively straight due to unidirectional winds throughout the column basically, favoring splitting cells. As such, I think the tornado threat is fairly low, and would likely depend on there being some sort of boundary interaction with any right splits that develop. The more pressing concern by far is going to be hail. Forecast soundings show thermal profiles that will support some large hail, golfball size or larger, this afternoon and evening. Lapse rates are relatively high at the moment and are forecast to remain so into the late afternoon/early evening hours as additional upper level support moves in. Couple this with 30-40 percent HREF probabilities of CAPE values in excess of 2,000 J/kg into the 6-8PM EDT timeframe (and 70 percent or greater for +1,000 J/kg), along with relatively low freezing levels and wet bulb zero heights, and I think there's a good chance of seeing some large hail in east TN later today. SPC maintained a 30% hatched area for large hail in their updated Day 1 convective outlook and I think this seems reasonable. Damaging winds are also a concern, but should be slightly less a concern than hail. DCAPE values should stay around or below 700 J/kg, which suggests the potential for some strong winds but nothing exceptionally strong. That said, some of these storms producing large hail will certainly be tall, so when they collapse strong winds will be possible. Current CAM guidance says storms should clear our area to the east around midnight, with additional rainfall possible late tonight into the early morning hours tomorrow as the trailing front moves through. That should primarily be limited to the mountains I think and PoPs reflect that overnight and tomorrow morning. && .LONG TERM... (Friday night through next Thursday) Issued at 217 PM EDT Thu May 8 2025 Key Messages: 1. Friday night through Sunday, rain chances will be very limited outside of the southern half of the area. 2. By early next week, more widespread rainfall is likely with storms possible Tuesday and Wednesday. Discussion: Through the weekend... In the upper levels, a cut-off low will be over Pennsylvania Friday night moving into the Northeast by Saturday morning. At the surface, high pressure over the Midwest will drift over the Great Lakes by Sunday. A disturbance over the Gulf Coast is caused by a cut-off low that is nearly stationary near LA. Most of that activity will stay to our south through the weekend. On Saturday and Sunday, showers will be isolated. POPs for this weekend have come down compared to previous NBM runs. The extreme southern half of the region will have the best chance for a shower or sprinkle since it is closer to the Gulf disturbance but even there only a 20% to 25% chance through the weekend. Monday through Wednesday... The cut-off low over the Lower Mississippi Valley slowly starts to move northeast on Monday. The trough will be much closer to the region by Tuesday although exact location does not have good model agreement. With high pressure over the Atlantic, low level flow will be southerly. Deep layer moisture advection is likely with the trough pulling in Gulf moisture at higher levels also. Therefore, widespread rain is expected Monday through Tuesday. The best chance for storms will be Tuesday as instability increases with dew points getting back into the 60s. With Pwat values expected to be around 1.3 inches early next week (near the 90th percentile for climatology), we will have to keep an eye on flooding potential. Temps will be near normal or slightly below normal with highs in the 70s and lows mainly in the 50s through Tuesday. A warming trend starts by Wednesday. && .AVIATION... (18Z TAFS) Issued at 146 PM EDT Thu May 8 2025 Have high confidence in fairly high coverage of TSRA across east Tennessee late this afternoon and evening. Relatively speaking, the highest confidence is at KTYS and KTRI so will go with TEMPO groups there and keep a PROB30 at KCHA. Air mass stabilization tonight combined with rainfall should produce a fair amount of fog and low clouds. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 58 77 52 72 / 40 20 10 20 Knoxville McGhee Tyson Airport, TN 57 73 48 72 / 70 20 0 10 Oak Ridge, TN 56 74 48 72 / 60 10 0 10 Tri Cities Airport, TN 56 70 42 71 / 70 40 0 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...CD LONG TERM....McD AVIATION...CD
Hazardous Weather Outlook...UPDATED National Weather Service Morristown TN 253 PM EDT Thu May 8 2025 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-091900- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 253 PM EDT Thu May 8 2025 /153 PM CDT Thu May 8 2025/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight A few strong, to possibly several, strong to severe storms are expected this afteroon and evening. Primary time for concern will be from roughly 6 PM to 10 PM. The main threats with any of the stronger storms will be hail up to golf ball size and damaging wind gusts. The threat for tornadoes is very low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability of widespread hazardous weather is low .SPOTTER INFORMATION STATEMENT... Reports of severe weather, including hail and damaging winds, are welcome this afternoon and evening.
Special Weather Statement
National Weather Service Morristown TN
358 PM EDT Thu May 8 2025
TNZ082-083-082030-
Rhea TN-Bledsoe TN-
358 PM EDT Thu May 8 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL RHEA AND
NORTHEASTERN BLEDSOE COUNTIES THROUGH 430 PM EDT/330 PM CDT/...
At 358 PM EDT/258 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles north of Pikeville, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Spring City, Grandview, Piney Falls State Park, Melvine, Mount Crest,
and Stinging Fork Falls State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT/1000
PM CDT/ for east Tennessee.
&&
LAT...LON 3577 8510 3576 8507 3577 8504 3575 8503
3577 8494 3576 8492 3578 8490 3578 8488
3580 8483 3561 8481 3564 8525 3576 8526
TIME...MOT...LOC 1958Z 263DEG 21KT 3572 8516
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CEDSpecial Weather Statement
National Weather Service Morristown TN
419 PM EDT Thu May 8 2025
TNZ012-035-082045-
Scott TN-Morgan TN-
419 PM EDT Thu May 8 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MORGAN AND SOUTHWESTERN
SCOTT COUNTIES THROUGH 445 PM EDT...
At 419 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wartburg, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Elgin, Robbins, Slick Rock, Sunbright, Wartburg, Frozen Head State
Park, and Rugby State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
east Tennessee.
&&
LAT...LON 3607 8462 3612 8476 3639 8467 3630 8440
TIME...MOT...LOC 2019Z 206DEG 19KT 3616 8464
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CEDThe Knoxville radar (KMRX), 99 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
28 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262765, 1262766, 1262767, 1262768, 1262769, 1262770, 1262771, 1262772, 1262773, 1262774, 1262775, 1262776, 1262777, 1262779, 1262780, 1262782, 1262783, 1262784, 1262785, 1262786, 1262787, 1262788, 1262789, 1262790, 1262791, 1262792, 1262793, 1262794.